Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 121, NWS Pueblo, CO

August 9, 1998Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 9, 1998, 2:21 PM MDT for Las Animas County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 1998, 2:21 PM MDT (20:21 UTC)
Expired
Aug 9, 1998, 3:25 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
2304 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WUUS1 KPUB 092023 RRA
SVRPUB
COC071-092125-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
221 PM MDT SUN AUG 9 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 325 PM MDT

* AT 220 PM MDT...RADAR SHOWED A SEVERE STORM 5 MILES NORTHEAST OF
  WESTON OR 18 MILES WEST OF TRINIDAD MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED WILL BE ALONG AND NORTH OF HIGHWAY 12
BETWEEN WESTON AND TRINIDAD THROUGH 325 PM.  AT THIS TIME...THE MOST
LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING
WINDS.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A
SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

SR/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:10 PM MDT, 11 minutes earlier.

Area forecast discussion, Aug 9, 2:10 PM MDT, 11 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
210 PM MDT SUN AUG 9 1998

NOT MUCH TIME FOR DISCUSSION WITH STRONG THUNDERSTORMS DEVELOPING AND
NEED FOR MONITORING ON WSR-88D.  WILL LIKELY FORECAST SCATTERED TO
NUMEROUS THUNDERSTORMS TONIGHT AS MOONSOONAL MOISTURE STREAMS ACROSS
CO AND S/WV OVER NW CO MOVES ACROSS ERN PLAINS TONIGHT ENHANCING LIFT.
WILL PROBABLY MENTION LOCALLY HEAVY RAIN IN SOME ZON
ES AS STEERING WINDS
WILL BE LIGHT.    SR

In the hours before

Special weather statement, Aug 9, 10:40 AM MDT, 3 hours 41 minutes before
COZ060>081-100600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1040 AM MDT SUN AUG 9 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

MOIST AIR CONTINUES TO FLOW INTO COLORADO FROM THE SOUTH AND WEST.
THIS INFLUX OF MOISTURE COUPLED WITH A UPPER LEVEL DISTURBANCE MAY
PRODUCE STRONG THUNDERSTORMS OVER A LARGE PART OF SOUTHERN COLORADO
LATE TODAY AND TONIGHT.

AFTERNOON HEATING WILL HELP TO DESTABILIZE THE ATMOSPHERE AND BY MID
AFTERNOON THUNDERSTORMS WILL DEVELOP OVER THE PIKES PEAK REGION THEN
SPREAD OR DEVELOP TO THE SOUTH AND EAST.

THUNDERSTORMS IN THE PIKES PEAK REGION COULD DEVELOP INTO STRONG...
HEAVY RAIN PRODUCING STORMS AND MAY AT TIMES REACH SEVERE LEVELS WITH
STRONG WINDS AND LARGE HAIL DURING THE LATE AFTERNOON AND EVENING. AS
THE STORMS DEVELOP AND MOVE SOUTHEAST THEY SHOULD TAKE ON MORE OF A
HEAVY RAIN STRUCTURE PRODUCING A POTENTIAL FOR VERY HEAVY RAIN AND
FLOODING OVER EXTREME SOUTHEAST COLORADO TONIGHT.

THUNDERSTORMS ALWAYS PRODUCE DANGEROUS LIGHTNING AND THE ACTIVITY OVER
COLORADO THIS AFTERNOON AND TONIGHT WILL BE NO EXCEPTION.

ANYONE PLANNING OUTDOOR ACTIVITIES fIN SOUTHERN AND EASTERN COLORADO
THIS AFTERNOON AND TONIGHT SHOULD KEEP IN MIND THE POTENTIAL FOR
STRONG...POSSIBLY SEVERE...THUNDERSTORMS ALONG WITH LIGHTNING AND
HEAVY RAIN.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
Special weather statement, Aug 9, 10:40 AM MDT, 3 hours 41 minutes before
COZ060>081-100600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1040 AM MDT SUN AUG 9 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

MOIST AIR CONTINUES TO FLOW INTO COLORADO FROM THE SOUTH AND WEST.
THIS INFLUX OF MOISTURE COUPLED WITH A UPPER LEVEL DISTURBANCE MAY
PRODUCE STRONG THUNDERSTORMS OVER A LARGE PART OF SOUTHERN COLORADO
LATE TODAY AND TONIGHT.

AFTERNOON HEATING WILL HELP TO DESTABILIZE THE ATMOSPHERE AND BY MID
AFTERNOON THUNDERSTORMS WILL DEVELOP OVER THE PIKES PEAK REGION THEN
SPREAD OR DEVELOP TO THE SOUTH AND EAST.

THUNDERSTORMS IN THE PIKES PEAK REGION COULD DEVELOP INTO STRONG...
HEAVY RAIN PRODUCING STORMS AND MAY AT TIMES REACH SEVERE LEVELS WITH
STRONG WINDS AND LARGE HAIL DURING THE LATE AFTERNOON AND EVENING. AS
THE STORMS DEVELOP AND MOVE SOUTHEAST THEY SHOULD TAKE ON MORE OF A
HEAVY RAIN STRUCTURE PRODUCING A POTENTIAL FOR VERY HEAVY RAIN AND
FLOODING OVER EXTREME SOUTHEAST COLORADO TONIGHT.

THUNDERSTORMS ALWAYS PRODUCE DANGEROUS LIGHTNING AND THE ACTIVITY OVER
COLORADO THIS AFTERNOON AND TONIGHT WILL BE NO EXCEPTION.

ANYONE PLANNING OUTDOOR ACTIVITIES fIN SOUTHERN AND EASTERN COLORADO
THIS AFTERNOON AND TONIGHT SHOULD KEEP IN MIND THE POTENTIAL FOR
STRONG...POSSIBLY SEVERE...THUNDERSTORMS ALONG WITH LIGHTNING AND
HEAVY RAIN.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:57 PM MDTSevere Thunderstorm WarningPUBPueblo63 min
Aug 9, 4:22 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min
Aug 9, 4:44 PM MDTSevere Thunderstorm WarningPUBKiowa61 min
Aug 9, 5:28 PM MDTSevere Thunderstorm WarningPUBEl Paso62 min
Aug 9, 5:40 PM MDTSevere Thunderstorm WarningPUBFremont65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.